Thunderstorm Wind, Rawlins
- When
- August 22, 6:20 PM MST
- Where
- Rawlins County, 11 mi E of Atwood
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.800, -100.850
Pea size hail also reported with storm.
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 22, 12:45 PM MST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 145 PM MDT WED AUG 22 2001 ...FORECAST CONCERNS ARE PRECIP CHANCES FOLLOWED BY TEMPS... UPPER LOW TREKS ACROSS THE AREA TONIGHT THROUGH THURSDAY EVENING WITH PLENTY OF DYNAMICS AND LIFT WITHIN ITS CIRCULATION. THE SYSTEM MOVES EAST OF THE AREA FRIDAY WITH SUBSIDENCE ON THE BACKSIDE AND WEAK UPPER LEVEL RIDGING CLOSE BEHIND. WILL GO WITH HIGHEST POPS OVER THE WEST/SOUTH TONIGHT...CLOSEST TO THE SURFACE LOW/UPPER DYNAMICS/AND DIFFLUENT JET...WITH LOWER POPS ELSEWHERE. WILL GO WITH HIGH POPS FOR THE ENTIRE AREA THR/THR PM AS THE SYSTEM PASSES THROUGH. DRY ON FRIDAY. POP FORECASTS WILL BE WEIGHTED TOWARD THE ETA. WILL ALSO NEED TO WATCH FOR DRYSLOT AND ITS POSSIBLE EFFECTS ON POPS/TEMPS IF THE TRACK OF THE UPPER LOW IS FURTHER NORTH. TEMPS GENERALLY IN THE 80S FOR HIGHS BOTH THR AND FRI WITH LOWS AROUND 60 WEST AND MIDDLE 60S EAST BOTH DAYS. IN THE EXTENDED PERIOD (SAT-WED)...JET STREAM REMAINS NORTH OF THE AREA THROUGH THE PERIOD WITH WEAK UPPER LEVEL RIDGE OVER THE AREA. AT THE SURFACE...HIGH PRESSURE SETTLES OVER THE AREA THROUGH MON BEFORE MOVING EAST TUE AND WED. AS FAR AS PRECIP CHANCES...700 THTE-E AXIS REDEVELOPS OVER THE WESTERN AND CENTRAL CWA SUN-TUE AS SURFACE WINDS SHIFT TO THE SOUTHEAST...ALLOWING MOISTURE TO RETURN TO THE AREA. DISTURBANCES MOVE THROUGH THE FLOW ALOFT TAPPING THE MOISTURE AND GENERATING SOME TRW. FOR WED...UPPER RIDGE MOVES A BIT FURTHER EAST SHIFTING THE PRECIP FURTHER EAST AS WELL. WILL GO DRY. .GLD...NONE. THEDE
COZ092-KSZ003-004-014>016-027>029-041-042-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT WED AUG 22 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHWEST KANSAS AND FAR EAST COLORADO UNTIL 8 PM MDT (9 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST KANSAS AND FAR EAST COLORADO EFFECTIVE IMMEDIATELY UNTIL 8 PM MDT (9 PM CDT). THE COUNTIES IN NORTHWEST KANSAS INCLUDE DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM... WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN FAR EAST COLORADO CHEYENNE COUNTY IS INCLUDED. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE FROM COLORADO INTO NORTHWEST DURING THE EVENING HOURS. THIS COMBINED WITH PLENTY OF LOW LEVEL MOISTURE AND WARM SURFACE TEMPERATURES WILL DEVELOP SEVERE THUNDERSTORMS ACROSS THE WATCH AREA. THE GREATEST THREAT FROM THESE STORMS WILL BE WIND GUSTS TO GREATER THAN 60 MPH AND HAIL UP TO TWO INCHES IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
COZ092-KSZ003-004-014>016-027>029-041-042-230110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 640 PM MDT WED AUG 22 2001 ...THE SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST KANSAS AND FAR EAST COLORADO HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH PREVIOUSLY ISSUED FOR DECATUR... NORTON...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE... GREELEY AND WICHITA COUNTIES IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN FAR EAST COLORADO HAS BEEN CANCELLED. ALTHOUGH THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF FAR EAST COLORADO...THESE STORMS NO LONGER HAVE THE POTENTIAL OF BECOMING SEVERE. LOCKHART
The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Pea size hail also reported with storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264658, 5264656, 5264657, 5264659.